Minnesota, 2002

Hail and Damaging Winds in Minnesota, May 29, 2002

May 29, 2002 · NWS MPX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 2:00 PM CST, 3 hours earlier.

Area forecast discussion, May 29, 2:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED MAY 29 2002

SCATTERED THUNDERSTORMS HAVE FORMED ALONG LOW LEVEL CONVERGENCE
EXTENDING FROM S CENTRAL TO W CENTRAL MN.  LAPS UPDATES GENERATE
CAPE IN THE 1500 TO 2500 J/KG RANGE.  SHEAR IS RELATIVELY WEAK BUT
SUFFICIENT UPWARD MOTION FOR MARGINALLY SEVERE HAIL.  AN UPPER
TROUGH OVER THE DAKOTAS WILL PUSH SURFACE BOUNDARIES EAST.
SUFFICIENT LIFT WILL BE GENERATED WITH THE TROUGH FOR SOME CONTINUED
SCATTERED SHOWERS...BUT MOST ACTIVITY SHOULD BE EAST OF THE FORECAST
AREA BY 12Z.  DRIER WRLY FLOW IS EXPECTED FOR THURSDAY WITH
CONTINUED WARM TEMPERATURES.  GRADUALLY THE LOW LEVEL BOUNDARY SAGS
SOUTH OF THE FORECAST AREA...SO A CHANCE OF SHOWERS WILL BE LEFT IN
THE FAR SOUTH FRIDAY NIGHT.  THE NEXT CHANCE OF PRECIPITATION LOOKS
TO BE SUNDAY WITH WARM ADVECTION.

.MSP...NONE
 SCOTT

In the hours before

Special weather statement, May 29, 11:13 AM CST, 5 hours 47 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-023-024-292000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT WED MAY 29 2002

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA AND
A SMALL PART OF WEST CENTRAL WISCONSIN...LATE THIS AFTERNOON AND
EVENING.

THE PORTION OF MINNESOTA AND WISCONSIN OUTLOOKED WITH A RISK OF
SEVERE THUNDERSTORMS...IS ALONG AND WEST OF A LINE FROM BALSAM LAKE
TO NEAR ALBERT LEA. OTHER CITIES IN THE SLIGHT RISK AREA ARE
ALEXANDRIA...ST. CLOUD...THE TWIN CITIES...REDWOOD FALLS AND
MANKATO.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN THE EASTERN DAKOTAS
BY MID AFTERNOON...AND PUSH INTO WEST CENTRAL MINNESOTA BY 6 PM.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL.  THE LINE OF STRONG STORMS IS EXPECTED TO PUSH
FARTHER INTO CENTRAL MINNESOTA DURING THE EVENING...BUT IS EXPECTED
TO WEAKEN DURING THE LATE EVENING AS WE LOSE OUR DAYTIME HEATING.

SEVERE WEATHER SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION LATER TODAY.

The radar

The Minneapolis radar (KMPX), 80 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Meeker

When
May 29, 5:00 PM CST to 5:15 PM CST
Where
Meeker County, 5 mi S of Watkins
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.250, -94.417

Thunderstorm Wind, Redwood

When
May 29, 6:00 PM CST
Where
Redwood County, North Redwood
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
44.567, -95.100

Empty 27000 pound grain bin blown over.

Thunderstorm Wind, Renville

When
May 29, 6:05 PM CST
Where
Renville County, Hector Muni Arpt
Measured
52 kt (60 mph)
Reported by
AIRPLANE PILOT
Coordinates
44.733, -94.717

Few trees down in Hector.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298689, 5298690, 5298691.